Missouri, 2016

Flash Flooding and Flood in Missouri, September 14 to 18, 2016

September 14 to 18, 2016 · NWS SGF · 23 events in 12 counties and zones

Several rounds of strong to severe thunderstorms produced reports of hail and wind damage across the Missouri Ozarks. Heavy rainfall led to reports of flash flooding as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of strong to severe thunderstorms produced reports of hail and wind damage across the Missouri Ozarks. Heavy rainfall led to reports of flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 14, 6:21 PM CST, 39 minutes earlier.

Area forecast discussion, Sep 14, 6:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
721 PM CDT WED SEP 14 2016

.SHORT TERM...(This evening through Thursday)
Issued at 1251 PM CDT Wed Sep 14 2016

Upper level pattern depicts a flat ridge over the southeastern
states with a closed low along the NV-ID border creating rather
broad southwesterly flow across the region. Surface front has
made it to just south of I-44 early this afternoon. Widely
scattered convection has broken out along to just ahead of the
front.

This front should make it into northern Arkansas before stalling
out this evening. As the front becomes more east-west
oriented...will need to monitor convection closely for training
cells which could produce locally heavy rainfall.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 1251 PM CDT Wed Sep 14 2016

The closed upper low out west will begin to open and lift out on
Thursday. As it does...lee cyclogenesis will induce a front east
of the Rockies which will begin to affect the area on Friday. As
the surface front moves through on Friday...our best rainfall
chances will occur from about Thursday night through Saturday
morning.

Once the upper level trough pushes through the Great Lakes
Region...the southern end of the surface front is expected to
stall just south of the CWA. By Sunday...zonal flow will dominate
the upper levels allowing a series of short waves to interact with
the stalled/meandering surface front over the region. As
such...will carry rain chances through all periods within the
extended forecast.

Temperatures through the forecast period should be seasonable for
time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 709 PM CDT Wed Sep 14 2016

Scattered thunderstorms will slowly diminish across the area this
evening. MVFR and brief IFR conditions will be possible with any
storms.

We are then expecting a lull in activity overnight with the
potential for light fog. Confidence in fog potential remains low
at this time.

Thunderstorms are then expected again on Thursday with the
greatest chances in the afternoon.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Schaumann
Hazardous weather outlook, Sep 14, 6:44 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT WED SEP 14 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
744 PM CDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
  THROUGH THE OVERNIGHT PERIOD. CLOUD TO GROUND LIGHTNING AND
  LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY POTENTIAL HAZARDS
  WITH A LIMITED RISK FOR FLASH FLOODING ACROSS PRIMARILY THE
  EASTERN MISSOURI OZARKS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SHOWER AND THUNDERSTORM CHANCES WILL INCREASE ON THURSDAY AND
  FRIDAY WITH THE PASSAGE OF AN UPPER LEVEL SYSTEM THROUGH THE
  REGION. WHILE SEVERE STORMS ARE NOT EXPECTED AT THIS
  TIME...CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL BE
  POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The St Louis radar (KLSX), 148 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 3 heavy rain, 2 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Dent

When
September 14, 7:00 PM CST to September 15, 1:00 AM CST
Where
Dent County, 1.78 mi WNW of Jack to 0.98 mi W of Jack
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.640, -91.710

Water was reported over the road several inches deep on Highway H near Barnitz Prong Creek. The highway was closed for a brief time to traffic due to the high water.

Flash Flood, Howell

When
September 15, 2:09 PM CST to 8:00 PM CST
Where
Howell County, 0.79 mi E of Mountain View to 0.97 mi E of Mountain View
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.000, -91.706

Flash flooding occurred in Mountain View due to heavy rainfall. Numerous city streets had water flowing over them 8-10 inches deep at times. State Highway 17, on the southern edge of town was also closed. Jam Up Creek near town was reported as approaching bank full.

Flash Flood, Pulaski

When
September 16, 1:06 PM CST to 7:00 PM CST
Where
Pulaski County, 2.58 mi ESE of Helm to 2.31 mi SE of Helm
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.960, -92.110

The Sheriff reported that Highway O at Jones Creek was flooded and impassable.

Flash Flood, Laclede

When
September 16, 3:00 PM CST to 9:00 PM CST
Where
Laclede County, 1.58 mi W of Abo to 1.44 mi W of Abo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.696, -92.498

A water rescue was performed to remove two occupants from a vehicle on Salem Drive located along Mill Creek just before it connects with the Gasconade River. The occupants were safely removed from vehicle.

Flash Flood, Jasper

When
September 16, 3:15 PM CST to 9:15 PM CST
Where
Jasper County, 1.6 mi ESE of Dudenville to 3.19 mi SE of Dudenville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.291, -94.053

Flash flooding was reported along Baseline Road and State Highway 37. The Dry Fork, Coon and Stoney Branch Creeks were all reported as flooding out of their banks.

Hail, Stone

When
September 16, 3:25 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.630, -93.420

Penny to nickle size hail was reported via social media photo.

Flash Flood, Webster

When
September 16, 3:28 PM CST to 9:30 PM CST
Where
Webster County, 2.55 mi NW of Elkland to 2.47 mi NW of Elkland
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.477, -93.062

Greasy Creek was flowing out of its banks along Greasy Creek Road.

Flash Flood, Greene

When
September 16, 4:50 PM CST to 11:00 PM CST
Where
Greene County, 2.15 mi S of Nichols to 2.37 mi S of Nichols
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.189, -93.365

Wilson's Creek flooded over the road at Farm Roads 146 and 123.

Flash Flood, Dallas

When
September 16, 5:00 PM CST to 11:00 PM CST
Where
Dallas County, 2.14 mi SSE of March to 1.4 mi S of March
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.490, -93.070

Greasy Creek spilled out of its banks and over State Highway UU. One car was swept off the road at the location but the driver escaped safely on their own.

Flash Flood, Dallas

When
September 16, 5:31 PM CST to 11:00 PM CST
Where
Dallas County, 4.07 mi ENE of Windyville to 3.95 mi ENE of Windyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.740, -92.860

The Niangua River was out of its banks at Bennett Springs State Park along Highway 64.

Flash Flood, Dallas

When
September 16, 6:40 PM CST to September 17, 12:30 AM CST
Where
Dallas County, 1.29 mi WNW of Leadmine to 1.49 mi NW of Leadmine
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.840, -93.000

State Highway E at the Little Niangua River was closed due to flooding.

Flash Flood, Howell

When
September 16, 7:40 PM CST to September 17, 1:30 AM CST
Where
Howell County, 0.69 mi S of Willow Spgs to 0.94 mi SSW of Willow Spgs
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.990, -91.970

Heavy rainfall produced flash flooding that made portions of Short and Springfield Streets in town impassable.

Flash Flood, Wright

When
September 16, 7:40 PM CST to September 17, 1:30 AM CST
Where
Wright County, 1.38 mi N of Jerktail to 1.72 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -92.450

State Highway Z at Elk Creek was closed due to flooding.

Heavy Rain, Laclede

When
September 16, 8:32 PM CST
Where
Laclede County, 1.29 mi WSW of Hazelgreen
Reported by
Mesonet
Coordinates
37.760, -92.450

The observer measured 6.56 inches of rainfall since 9am.

Heavy Rain, Pulaski

When
September 16, 8:35 PM CST
Where
Pulaski County, 0.88 mi SE of Dixon
Reported by
Public
Coordinates
37.990, -92.090

The observer measured 4.01 inches of rainfall since the morning.

Flood, Shannon

When
September 17, 4:55 AM CST to 11:00 AM CST
Where
Shannon County, 0.69 mi N of Akers to 1.07 mi E of Akers
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.390, -91.570

A water rescue occurred along the Current River when occupants camping along the river were trapped by quickly rising water. The campers were rescued safely with no injuries reports.

Hail, Oregon

When
September 18, 2:25 PM CST
Where
Oregon County, 0.89 mi SE of Koshkonong
Measured
0.75 in hail
Reported by
Public
Coordinates
36.590, -91.640

Penny size hail was reported in the city limits of Koshkonong.

Thunderstorm Wind, Oregon

When
September 18, 2:40 PM CST
Where
Oregon County, 0.52 mi WSW of Thayer to 0.34 mi W of Thayer
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
36.518, -91.559

Several trees were reported down west of town along US Highway 142 by the public via social media.

Flash Flood, Howell

When
September 18, 3:00 PM CST to 9:00 PM CST
Where
Howell County, 4.98 mi E of Siloam Spgs to 5.07 mi E of Siloam Spgs
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.800, -91.990

Water was reported over the road making it briefly impassable on State Highway 14 6 miles west of Highway 63.

Flash Flood, Howell

When
September 18, 3:15 PM CST to 9:00 PM CST
Where
Howell County, 1.38 mi ENE of South Fork to 1.3 mi ENE of South Fork
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.636, -91.946

Two water rescues occurred along US Highway 160 2 miles northeast of South Fork due to flash flooding. The highway was impassable. No injuries were reported.

Flash Flood, Howell

When
September 18, 3:30 PM CST to 9:30 PM CST
Where
Howell County, 3.5 mi S of West Plains to 3.57 mi SSW of West Plains
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.680, -91.860

South State Highway 17 south of West Plains was briefly impassable and closed due to flash flooding.

Heavy Rain, Howell

When
September 18, 4:05 PM CST
Where
Howell County, 1.31 mi WNW of West Plains Arpt
Reported by
Public
Coordinates
36.760, -91.890

The observer measured 2.94 inches of rainfall during the event.

Flash Flood, Howell

When
September 18, 5:40 PM CST to 11:30 PM CST
Where
Howell County, 2.07 mi N of Arditta to 1.9 mi N of Arditta
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.650, -92.050

State Highway MM was closed due to flash flooding along Spring Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660926, 660890, 660891, 660892, 660893, 660886, 660900, 660903, 660904, 660905, 660906, 660916, 660917, 660923, 660924, 660922, 660888, 660889, 660918, 660919, 660920, 660925, 660921.